Tasers, also known as stun guns, can cause sudden cardiac arrest and death, researchers from Indiana University School of Medicine reported in the journal Circulation. The author explained that applying an electric shock with an electronic control device to the chest can be deadly. Sudden cardiac arrest is when the heart suddenly, unexpectedly stops beating; the patient stops breathing and loses consciousness.
In a communiqué yesterday, Circulation wrote that this study is the first published and peer-reviewed one in a medical journal to link tasers with cardiac arrest and death.
Author Douglas P. Zipes, M.D., said:
“Law enforcement and other individuals using a stun gun need to be aware that cardiac arrest can occur, however infrequently, and therefore it should be used judiciously, and an unconscious individual should be monitored closely and resuscitated if necessary.”
Dr. Zipes gathered data on eight adult males who had lost consciousness after being stunned with the TASER X26 – he reviewed their electrocardiogram results, as well as their medical records. Dr Zipes also looked at the autopsy results of seven of them who had died. One survivor had impaired memory.
TASER X26, the most common stun gun used by the police
According to Dr. Zipes, he had access to the reports as an expert witness against taser maker, TASER International:
Dr. Zipes said:
“An ECD shock delivered through the chest wall can ‘capture’ the heartbeat, taking over the heart’s natural ability to regulate itself.
A fighting, fleeing individual might have a normal heart rate of 150, but the ECD shock may increase that rate substantially, leading to ventricular tachycardia, which can progress into ventricular fibrillation that stops normal blood flow.”
At this point, the individual is having a sudden cardiac arrest and will faint, with irregular/abnormal breathing. When this occurs the patient needs urgent CPR to pump blood to the heart and brain, says the American Heart Association.
Some of the eight men in the study had elevated blood alcohol, and/or structural heart disease when they were shot with a stun gun. According to previous researchers, these are factors which could increase the risk of ventricular tachycardia or ventricular fibrillation following a shock by an electronic control device.
Dr. Zipes said:
“The purpose of this article is not to condemn stun gun use by trained professionals. Law enforcement experts must make those decisions, not physicians.”
Written by Christian Nordqvist